What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 19, 1:22 PM EST, 8 minutes earlier.
Area forecast discussion, May 19, 1:22 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
222 PM EDT Fri May 19 2017
.SYNOPSIS...
A cold front moves south across the area tonight and stalls
over the Carolinas on Saturday. This front will lift back
north as a warm front on Sunday. Another cold front is
expected to cross the Mid Atlantic Region on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Sct high clouds streaming in from the SW as Atlantic and Gulf
moisture rotate in around mid-upper ridging off the Southeast
and FL coasts. A lee trough is becoming more prominent early
this morning (as expected) in advance of a cold front progged to
drop down from the north later this evening.
A warm start to the day will give way to highs generally in the
upper 80s with pockets around 90F inland VA. Ample daytime
heating plus increasing moisture/dewpoints will allow aftn
cumulus to develop. As the lee trough continues to build into
the area, expect thunderstorms to develop along/west of the
trough axis late this aftn into this evening. Shear is not all
that impressive (0-6km bulk shear is 25kt or less), however
inverted-V profiles are present with ample CAPE in the hail
growth zone. The main challenge today will be achieving enough
lift for either of these components to be an issue. That being
said, the lee trough could provide just enough lift for a few
strong storms to develop prior to the loss of daytime heating.
Main storm-type should be unorganized pulse storms with the
primary threat being wind, however hail cannot fully be ruled
out based on sounding profile data. Bulk of thunderstorms should
occur between 500-1000PM. One of the bigger changes in model
solutions has been to focus storms generally along/north of the
Interstate 64 corridor with isolated to scattered storms
possible across far swrn counties. Given weakly sheared
environment and a small amount of uncertainty in precip
placement based on 00Z model runs, have limited to POPs to
30-40% through early evening and then 30-50% late this evening
as the cold front drops into the area and creates somewhat of a
squeeze play with the lee trough...thus squeezing out more
widespread showers (again mainly along/north of the Interstate
64 corridor) during this timeframe. In addition, periods of
moderate to heavy rainfall will be possible as Pwats approach
1.35-1.40 inches based on actual upstream observations at
19/0000Z, which is about 150-175 percent above normal. Isolated
thunder may continue into the overnight hours invof the cold
front as it drops southward and starts to stall in NC late
tonight. Clouds and evaporational cooling from precipitation
will be the main reason overnight lows cool due to negligible
cold air advection behind the front. Expect lows in the low-mid
60s north and upper 60s south.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Showers will taper off from north to south as the cold front
exits the area and stalls over the Carolinas during the day.
Thunderstorms may re-fire along/south of the VA/NC border in the
aftn due to daytime heating. All precip should end by late
aftn/early evening. Temperatures could be tricky as the
combination of clouds, evaporational cooling from recent rains,
and decent onshore winds over the cooler waters (15-20 mph with
gusts to 25-30 mph immediate coast) should hamper daytime
heating even though 850mb temps only cool a few degrees. For
inland areas, expect highs in the low-mid 70s north and
mid-upper 70s south. for locations closer to the coast, expect
highs in the 60s to around 70F. The stalled frontal boundary
washes out into a warm front Saturday night. Although wind
speeds at the coast are expected to diminish after midnight,
return flow along the warm frontal boundary could pull enough
moisture over the warm front and allow isolated light rain
showers to develop overnight into Sun morning. Lows in the
upper 50s north to lower 60s south (low-mid 50s possible MD
Lower Eastern Shore). The warm front slowly lifts northward
through the area on Sunday as a cold front approaches the region
from the west. A slight chance for rain showers will continue
into Sunday invof the front until the warm sector south of the
boundary and ahead of the cold front can take hold. Held onto
similar temperatures as Saturday with highs generally in the 70s
(mid 60s to lower 70s immediate coast), however temps could end
up being several degrees warmer if the warm front can shift
north faster than anticipated. The region should be within the
warm sector by Sunday night, and lows in the mid-upper 60s will
be common (low-mid 60s possible inland MD Lower Easter Shore).
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Models a few hours quicker with the moisture ahead of the strong
cold front still progged across the FA during Monday
afternoon/early evening. Plenty of moisture along with decent
instability to keep the likely pops. A few strong tstms with
heavy downpours are possible, depending on how much heating can
occur. Highs in the upr 70s to lwr 80s. ECMWF has come around to
a GFS solution with respect to how fast this system moves off
the coast. Will keep likely pops eastern zones Mon night and
then taper off to chc after midnight. Lows mid 50s nw to low-mid
60s se.
A brief reprieve Tue as weak high pressure builds into the area
from the west. Kept it dry under pt sunny skies. Highs in the
mid to upr 70s. Mstly cldy with sct shwrs returning Tue night.
Lows in the upr 50s nw to mid 60s se. Upr level low moves ne
across the Gt Lakes region Wed with the trailing cold front
progged across the area late in the day and night. Likely pops
most areas Wed, chc pops Wed evening as the front pushes
offshore. Highs Wed in the mid to upr 70s. Lows in the mid 50s
to lwr 60s. Upr level moisture rotates around the low to the
north. This keeps Thursday rather unsettles with mstly cldy
skies with chc shwrs. Highs in the low to mid 70s.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Iso-sct showers/tstms developing over the Blue Ridge and
Piedmont as of 18z are expected to push into the region later
this aftn into this evening. RIC has the best potential for a
tstm through 22z, with the past few runs of the HRRR showing
showers/tstms pushing farther E toward SBY/PHF/ORF/ECG after
22z and ending/dissipating by 04z. Any storms could produce
brief MVFR conditions in cig/vsby along with small hail and
brief stronger wind gusts. Patchy 3-5sm BR is possible late
tonight (mainly for locations that receive rain) prior to the
arrival of an approaching cold front. The cold front will sweep
through the area from about 10-16z Saturday resulting in a wind
shift to NE, with wind gusts to ~20kt possible, especially for
sites closer to the coast. MVFR cigs are possible behind the
cold front along with a slight chc for lingering showers.
The boundary returns N as a warm front late Saturday night
through Sunday night bringing the potential for IFR stratus and
areas of light rain. A cold front approaches from the W Monday
bringing a chc of showers/tstms. High pressure returns Tuesday,
followed by another chc of showers/tstms Wednesday as low
pressure approaches from the W.
&&
.MARINE...
Latest sfc analysis shows sfc high pressure centered well off
the southeast coast near Bermuda with a cold front pushing
southeast of the Great Lakes. SW winds remain elevated this
morning at around 15 kt with some gusts to 20 kt over the lower
Bay and coastal waters, though will not have any headlines as
these winds are marginal for SCA and should see diminishing
trend late this morning into the aftn. This as the gradient
weakens this aftn and will tend to see wind directions shifting
more to the S or SE across the lower Bay and southern coastal
waters and S to SSW farther N in the marine area. Tstms will be
possible later this aftn and especially this evening and will be
capable of producing locally higher winds, but outside of
convection winds will avg around 10 kt or less.
Have raised SCA headlines for all zones except the upper James
and York/Rappahannock River (where it will be more marginal and
will allow day shift to determine if it will be needed). These
headlines begin early Sat morning across the N and by later Sat
morning or early Sat aftn across the S. This due to a surge of
colder air and pressure rises of 4-6 mb/hr on Sat as high
pressure builds from the eastern Great Lakes to off the
mid-Atlc coast by Sat night/Sun morning. Seas build to 4-5 ft on
avg and waves in the Bay will avg 3- 4 ft. The event is fairly
short in duration, with winds diminishing by Sat evening as high
pressure builds a little farther south and easterly winds
diminish to 10-15 kt. Seas will remain elevated into Sat night
on the coast so headlines there have been issued through the 4th
period/Sat night. Seas on Sun avg 3-4 ft. Winds shift to the SSE
later Sun into Mon.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 AM to 10 PM EDT Saturday for
ANZ632-634.
Small Craft Advisory from 1 PM to 10 PM EDT Saturday for
ANZ633.
Small Craft Advisory from 4 AM to 4 PM EDT Saturday for ANZ630-
631.
Small Craft Advisory from 7 AM to 7 PM EDT Saturday for ANZ638.
Small Craft Advisory from 4 AM Saturday to 4 AM EDT Sunday for
ANZ650-652-654.
Small Craft Advisory from 10 AM Saturday to 6 AM EDT Sunday
for ANZ656.
Small Craft Advisory from 1 PM Saturday to 6 AM EDT Sunday for
ANZ658.
&&
SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...MPR
AVIATION...AJZ
MARINE...LKBHazardous weather outlook, May 19, 3:25 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
425 AM EDT Fri May 19 2017
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-200830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
425 AM EDT Fri May 19 2017
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 12:40 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
140 PM EDT FRI MAY 19 2017
VAZ060-061-068-069-191815-
Powhatan-Amelia-Cumberland-Prince Edward-
140 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...EAST CENTRAL PRINCE
EDWARD...WESTERN AMELIA AND POWHATAN COUNTIES...
At 140 PM EDT, a strong thunderstorm was located near Guinea Mills,
or near Farmville, moving east at 20 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
Locations impacted include...
Powhatan, Cumberland, Farmville, Jetersville, Guinea Mills,
Tobaccoville, Trenholm, Sunnyside, Morven, Macon, Ballsville, Raines
Tavern, Angola, Oak Forest, Hawk, Maplewood, Whiteville, Fine Creek
Mills, Grays Siding and Deatonville.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3739 7843 3763 7816 3764 7801 3762 7798
3764 7794 3765 7787 3763 7783 3761 7782
3761 7779 3726 7807 3729 7823 3727 7823
3734 7846
TIME...MOT...LOC 1740Z 270DEG 16KT 3736 7832
SCALORASpecial weather statement, May 19, 1:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
204 PM EDT FRI MAY 19 2017
VAZ060-191830-
Prince Edward-
204 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PRINCE EDWARD COUNTY...
At 203 PM EDT, a strong thunderstorm was located over Abilene, or 7
miles north of Charlotte Court House, moving east at 20 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Farmville, Hampden Sydney College, Longwood University, Hampden
Sydney, Darlington Heights, Prospect, Briery Creek Lake, Tuggle,
Briery, Allens Mill, Kingsville, Elam, Virso and Worsham.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3726 7868 3734 7860 3740 7859 3737 7858
3737 7857 3733 7851 3734 7847 3731 7840
3730 7835 3732 7834 3709 7839 3708 7844
3709 7848 3714 7852 3715 7855 3714 7858
3717 7863 3719 7864 3720 7869
TIME...MOT...LOC 1803Z 281DEG 15KT 3715 7859
SCALORASpecial weather statement, May 19, 1:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
212 PM EDT FRI MAY 19 2017
VAZ062-068-069-513-515-191845-
Goochland-Western Chesterfield-Western Henrico (Including the City of
Richmond)-Powhatan-Amelia-
212 PM EDT FRI MAY 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
CHESTERFIELD...SOUTHEASTERN GOOCHLAND...NORTHWESTERN HENRICO...NORTH
CENTRAL AMELIA AND SOUTHEASTERN POWHATAN COUNTIES AND THE CITY OF
RICHMOND...
At 211 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sabot to near Amelia Courthouse.
Movement was east at 40 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.
Locations impacted include...
Richmond, Powhatan, Bon Air, Tuckahoe, University Of Richmond,
Moseley, Manakin, Glen Allen, Chula, Sabot, Laurel, Lakeside,
Pilkinton, Skinquarter, Solomons Store, Fine Creek Mills, Roslyn
Hills, Holly Hills, Dumbarton and Genito.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3761 7787 3768 7747 3768 7744 3767 7744
3766 7743 3765 7743 3735 7771 3738 7807
TIME...MOT...LOC 1811Z 261DEG 33KT 3757 7779 3739 7800
SCALORA